Alert archive / North Carolina / Gale Warnings in 2018

Gale Warning 10, NWS Wilmington, NC

December 20, 2018

NWS Wilmington, NC issued this gale warning at Dec 20, 2018, 3:20 AM EST. It took effect at Dec 20, 2018, 9:00 PM EST. It was in force for 34 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 20, 2018, 3:20 AM EST (08:20 UTC)
In effect from
Dec 20, 2018, 9:00 PM EST
Expired
Dec 22, 2018, 6:45 AM EST
In force
34 hr
Issued by
NWS Wilmington, NC

The text

As transmitted.

709 
WHUS72 KILM 200820
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
320 AM EST Thu Dec 20 2018



AMZ250-252-254-256-201800-
/O.CAN.KILM.SC.Y.0065.181220T1500Z-181220T2000Z/
/O.UPG.KILM.GL.A.0006.181220T2000Z-181222T1100Z/
/O.NEW.KILM.GL.W.0010.181221T0200Z-181222T0600Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
320 AM EST Thu Dec 20 2018

...GALE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 1 AM EST
SATURDAY...
...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Wilmington has issued a Gale
Warning, which is in effect from 9 PM this evening to 1 AM EST
Saturday. The Small Craft Advisory has been cancelled. The Gale
Watch is no longer in effect.

* WINDS...Southwest 25 to 35 kt with higher gusts. 

* SEAS...7 to 12 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
7 follow-up statements
957 
WHUS72 KILM 201517
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
1017 AM EST Thu Dec 20 2018

AMZ250-252-254-256-202330-
/O.CON.KILM.GL.W.0010.181221T0200Z-181222T0600Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
1017 AM EST Thu Dec 20 2018

...GALE WARNING REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 1 AM
EST SATURDAY...

* WINDS...Southwest 25 to 35 kt with higher gusts.

* SEAS...7 to 12 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
899 
WHUS72 KILM 202036
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
336 PM EST Thu Dec 20 2018

AMZ250-252-254-256-211000-
/O.CON.KILM.GL.W.0010.181221T0200Z-181222T0600Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
336 PM EST Thu Dec 20 2018

...GALE WARNING REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 1 AM
EST SATURDAY...

* WINDS...Southwest 25 to 35 kt with higher gusts.

* SEAS...7 to 12 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
716 
WHUS72 KILM 211022
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
522 AM EST Fri Dec 21 2018

AMZ250-252-254-256-212200-
/O.CON.KILM.GL.W.0010.000000T0000Z-181222T0600Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
522 AM EST Fri Dec 21 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 1 AM EST SATURDAY...

* WINDS...Southwest 30 to 40 kt with higher gusts.

* SEAS...8 to 13 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
704 
WHUS72 KILM 211736
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
1236 PM EST Fri Dec 21 2018


AMZ250-252-254-256-220600-
/O.CON.KILM.GL.W.0010.000000T0000Z-181222T0600Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
1236 PM EST Fri Dec 21 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 1 AM EST SATURDAY...

* WINDS...Southwest 25 to 35 kt.

* SEAS...8 to 13 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
205 
WHUS72 KILM 211924
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
224 PM EST Fri Dec 21 2018

AMZ250-252-254-256-220330-
/O.EXT.KILM.GL.W.0010.000000T0000Z-181222T1200Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
224 PM EST Fri Dec 21 2018

...GALE WARNING NOW IN EFFECT UNTIL 7 AM EST SATURDAY...

* WINDS...West 25 to 35 kt.

* SEAS...8 to 13 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
289 
WHUS72 KILM 220213
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
913 PM EST Fri Dec 21 2018

AMZ250-252-254-256-221200-
/O.CON.KILM.GL.W.0010.000000T0000Z-181222T1200Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
913 PM EST Fri Dec 21 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 7 AM EST SATURDAY...

* WINDS...West 25 to 35 kt.

* SEAS...6 to 11 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
011 
WHUS72 KILM 221145
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
645 AM EST Sat Dec 22 2018

AMZ250-252-254-256-222300-
/O.CAN.KILM.GL.W.0010.000000T0000Z-181222T1200Z/
/O.NEW.KILM.SC.Y.0066.181222T1145Z-181222T2300Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
645 AM EST Sat Dec 22 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...
...GALE WARNING IS CANCELLED...

The National Weather Service in Wilmington has issued a Small
Craft Advisory, which is in effect until 6 PM EST this evening.
The Gale Warning has been cancelled.

* WINDS...West 15 to 25 kt with gusts up to 30 kt.

* SEAS...Peaking in the 5 to 8 foot range, highest across the
  waters from Cape Fear south to Little River Inlet. Dominant
  periods around 11 seconds from a southerly swell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
and or seas of 6 ft or greater are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

dough

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this gale warning went out at Dec 20, 1:16 AM EST, 2 hours 4 minutes earlier.

Area forecast discussion, Dec 20, 1:16 AM EST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
116 AM EST Thu Dec 20 2018

.SYNOPSIS...
Low pressure developing over the Deep South will intensify as it
lifts northeast across the Carolinas Thursday and Friday. This
low will bring another significant rainfall event to the area
with 1.5 to 2.5 inch amounts likely. Dry high pressure will
follow with seasonable temperatures for the upcoming weekend. A
weak cold front will cross the area Christmas Eve, followed by
high pressure Christmas Day and Wednesday.

&&

.NEAR TERM /THROUGH TODAY/...
As of 930 PM Wednesday...Weak mid-level impulse and the inverted
sfc coastal trof will result in widely scattered shra that will
move onshore from Cape Fear and eastward. Pcpn will breakout
during the pre-dawn hrs of Thu over the SC portions of the ILM
CWA and spread north rather quickly with the majority of the CWA
seeing pcpn by daybreak Thu. The coastal trof is progged to
get pulled onshore and inland Thu morning with the threat for
strong/svr tstms along and east of the coastal trof/front Thu
aftn and evening. The FA is in either marginal or slight risk
outlook for svr thunderstorms Thu aftn and evening which aligns
along or east of the coastal front.

Previous.....................................................
As of 3 PM Wednesday...Northern and southern branch troughs
phasing overnight as they progress from the Plains to the MS
valley. Baroclinic leaf over Gulf of Mexico indicative of
surface cyclogenesis. Stalled frontal boundary offshore but
soundings show that moisture is confined to both the low levels
and cirrus level with deep dry air between. This dry layer will
be overwhelmed by warm advection/isentropic upglide ahead of the
developing low and cloud cover will thicken. For the latter
half of tonight this ascent will have ample moisture for rain to
break out across the area. On Thursday the still deepening low
will lift northeastward allowing for our area to end up in the
warm sector of the cyclone. Despite the clouds and ongoing
rainfall temperatures will warm into the upper 60s. Some weak
instability will thus develop and a small but nonzero severe
weather threat will begin to materialize heading into the
evening. Some sea fog may form off the Cape Fear coast and move
ashore late tonight, possibly even worth of an advisory.

&&

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
As of 3 PM Wednesday...Moderate to heavy rain event will be
ongoing across the forecast area at beginning of the period,
ahead of a high-amplitude mid/upper trough that will be moving
eastward and approaching the Appalachians. Precipitable water
amounts will reach upwards of 1.75" Thursday evening before
falling off after midnight. 850 mb southeasterly winds will
increase to 60+ kt during the evening. Coupled with a window of
strong wind shear and some instability, this will lead to some
potential for severe wind gusts and/or an isolated tornado
threat along the coast. Therefore the SPC has included our
coastal sections in a slight risk area on Day 2. Rain chances
will diminish during the day Friday, and moreso Friday night as
the trough axis moves off the coast and winds become westerly.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 3 PM Wednesday...Saturday through Wednesday is expected
to remain generally dry as weak ridging builds across the area
from west to east. The exception may be Monday, when a dampening
shortwave and cold front may bring a few light showers to the
area. By Wednesday, high pressure centered off the coast will
begin to usher in return flow moisture, and the presence of a
weak inverted trough along the coast may generate some shower
activity moving up from the south.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
As of 06Z...Potent and wide ranging storm system moving into the
area this morning. Conditions will steadily deteriorate from VFR
to MVFR during the next few hours and basically remain there
through the remainder of the period. Some low level wind shear
has been included in the forecast for coastal sites later today
as strong low level jetting moves across.

Extended Outlook...Unsettled weather through Friday
with a fairly strong system setting up. Potential for
occasional heavy showers Thursday through Friday morning. Expect
brief IFR conditions and windy in convection, particularly
Thursday night. VFR Sat/Sun.

&&

.MARINE...
NEAR TERM /THROUGH THURSDAY/...
As of 930 PM Wednesday...Have issued a Gale Watch for all waters
starting late Thu aftn thru late Friday night.

Evaluating the latest MMG and MME guidance for the area waters
indicates 2 separate time-lines for Gales to occur. The 1st is
for late Thu aftn thru late Thu evening and the 2nd from late
Fri morning thru late Friday Night. The 1st is associated with
the inverted coastal trof/front and it's onshore and inland
progression with a sfc low moving NE along it. The 2nd involves
the passage of a cold front followed by a well tightened sfc pg
combining with CAA and a drier air push. It's this 2nd time
line that guidance is keying on for the better chance of Gales
to occur.

Previous.......................................................
As of 3 PM Wednesday...Wind remains light as frontal boundary
remains nearly stalled across the area. Dewpoints will be rising
on the warm side of the boundary and some sea fog may develop
and advect into some of the local waters. The front moves ashore
Thursday but guidance is mostly suggesting that the lower
visibilities mix out as wind fields increase ahead of the
strengthening low approaching from the southwest.

SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 930 PM Wednesday...See the near term marine discussion
with reference to the possibility of Gales.

Previous.....................................................
As of 3 PM Wednesday...Strong surface low pressure will move
from the Gulf coast states across the western Carolinas Thursday
night through Friday. In addition to widespread rain and
isolated thunderstorms, winds and seas will remain solidly in
the Small Craft Advisory criteria through Friday night. Early
Friday night, strong wind shear will also be conducive for some
thunderstorms to rotate, and an isolated waterspout will be
possible before midnight. The wind direction will become
offshore on Saturday, and a slowly weakening pressure gradient
will allow conditions to improve by Saturday afternoon. All
advisories should be able to be dropped by Saturday evening as
high pressure builds across the southeast states.

LONG TERM /SUNDAY THROUGH MONDAY/...
As of 3 PM Wednesday...High pressure centered to the south
Sunday will create light offshore winds and waves between 2 and
3 feet. A weak cold front will bring a wind shift on Monday,
along with the small possibility a few light showers, but at
this time chances are small enough that I haven't included them
in the forecast.

&&

.TIDES/COASTAL FLOODING...
As of 915 PM Wednesday...Minor coastal flooding thresholds will
be approached or exceeded for downtown Wilmington for a short
duration each successive high tide cycle Thursday through
Saturday. The highest levels are expected Friday and Saturday,
which will be just shy of moderate flooding thresholds.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Gale Watch from Thursday afternoon through late Friday night
     for AMZ250-252-254-256.
     Small Craft Advisory from 10 AM to 3 PM EST Thursday for
     AMZ250-252-254-256.

&&

SYNOPSIS...DCH/ILM
NEAR TERM...DCH/MBB
SHORT TERM...DCH/CRM
LONG TERM...CRM
AVIATION...SHK
MARINE...ILM
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Dec 19, 9:10 PM EST, 6 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
910 PM EST Wed Dec 19 2018

AMZ250-252-254-256-210215-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
910 PM EST Wed Dec 19 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM TO 3 PM EST THURSDAY...
...GALE WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH LATE FRIDAY
NIGHT...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.
   Gale Watch.

For Late Thursday thru early Friday...
Strong to possibly severe thunderstorms could produce 35+ kt wind
gusts or waterspouts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-SCZ054-056-210215-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
910 PM EST Wed Dec 19 2018

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

For Thursday into Friday...
Heavy rainfall could lead to localized flooding and further enhance
ongoing river flooding.

Strong to possibly severe thunderstorms could produce damaging wind
gusts or even a tornado.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ107-210215-
Inland New Hanover-
910 PM EST Wed Dec 19 2018

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

For Thursday into Friday...
Heavy rainfall could lead to localized flooding and further enhance
ongoing river flooding.

Strong to possibly severe thunderstorms could produce damaging wind
gusts or even a tornado.

Starting Thursday morning and lasting into Saturday...
Each successive high tide cycle will have the potential to produce
minor flooding along the lower Cape Fear River from Wilmington
southward.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ087-096-099-105-109-SCZ017-023-024-032-033-039-055-058-059-210215-
Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-Marlboro-
Darlington-Dillon-Florence-Marion-Williamsburg-Inland Georgetown-
Central Horry-Northern Horry-
910 PM EST Wed Dec 19 2018

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

For Thursday into Friday...
Heavy rainfall could lead to localized flooding and further enhance
ongoing river flooding.

Strong to possibly severe thunderstorms could produce damaging wind
gusts or even a tornado.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

dough

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 19, 8:47 PM ESTGale WatchILM7 hr
Dec 20, 3:15 AM ESTCoastal Flood AdvisoryILMNew Hanover6 hr
Dec 20, 3:18 AM ESTFlash Flood WatchILMBrunswick, Columbus, New Hanover, Pender18 hr
Dec 20, 9:15 AM ESTRiver Flood WarningILMBladen5 days
Dec 20, 3:41 PM ESTSpecial Marine WarningILM64 min
Dec 20, 4:10 PM ESTSpecial Marine WarningILM35 min
Dec 20, 4:20 PM ESTSpecial Marine WarningILM25 min
Dec 20, 4:35 PM ESTSpecial Marine WarningILM40 min
Dec 20, 5:10 PM ESTSpecial Weather StatementILMNew Hanover65 min
Dec 20, 6:42 PM ESTSpecial Marine WarningILM63 min
Dec 20, 9:15 AM ESTRiver Flood WarningILMFlorence5 days

Nearby

Gale Warnings in North Carolina, 2018Every gale warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.